Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

Getting hiccups at stretch, feeling weak, no medications work, doctors suggest stomach ulcers. Do you have any solution?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 121 Questions
Hi, I am asking this question on behalf of my dad's brother (My Uncle).
He has this condition where he gets Hiccups for 4-5 days at a stretch and just won't leave him during that period. He gets pretty weak from the hiccuping and nothing he does is able to stop it. This has been on for the past 7-8 years now and no form of medication seems to work. He has been to countless doctors but to no avail. The doctors say he has stomach ulcers but are yet not able to treat him. Do you have and solution to this ?
Posted Tue, 10 Jul 2012 in Lung and Chest disorders
Answered by Dr. Chandana Krishna 3 hours later
Thank you for writing in.
For your uncle, the best way forward would be to treat the gastric ulcers. This is so as persistent irritation in the stomach can cause the contraction of diaphragm ( a muscle which lies between your chest and abdomen) due to some irritant.
For the ulcers, I would suggest the following:
a. Have small meals at frequent intervals
b. Avoid tea, coffee, alcohol, spicy food and smoking
c. He can take a proton pump inhibitor like omeprazole. This is a prescription drug and needs to be taken under the guidance of the local doctor.
d. He also needs to be tested for a bacterium called H. pylori. This bacterium is known to cause ulcers. The tests which are done are the urea breath test or the stool antigen test. If positive, a course of antibiotics for 4-8 weeks would be required.
As far as the hiccups are concerned, they can be temporarily treated by:
a. holding your breath,
b. drinking a glass of water quickly,
c. having 1 tsp of sugar as such
d. Keeping a small piece of jaggery in the mouth

Medications which can improve include Chlorpromazine, haloperidol, metoclopramide.Some muscle relaxants, sedatives, analgesics, can also give symptomatic relief. However, all these are prescription medications and cannot be given without an examination. Further, they cause sleepiness and thus cant be used in the day time.
If hiccups are associated with abdominal pain, fever, shortness of breath, vomiting, coughing up blood, or feeling as if your throat is going to close up, you should seek medical attention.
Kindly visit your Physician and get him examined to rule out any disease and get the medications prescribed.
Kindly write to me if you have any doubt.I'll be happy to help you.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Pulmonologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor